Kansas, 2024Dust Storm and Hail in Kansas, May 25, 2024
May 25, 2024 · NWS GLD · 4 events in 4 counties and zones
Showers and storms formed east of the Front Range during the mid to late afternoon hours on May 25th. These thunderstorms then ejected outflow across the area leading to some reports of winds in excess of 55 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7.0 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms formed east of the Front Range during the mid to late afternoon hours on May 25th. These thunderstorms then ejected outflow across the area leading to some reports of winds in excess of 55 mph. Further east into the late afternoon severe storms developed along a dry line, creating a few instances of severe hail up to half dollar size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 1:44 PM MST, 27 minutes earlier. Its key messages:
- A Red Flag Warning continues for Cheyenne county in Colorado this afternoon.
- Severe storms are possible for most of Northwestern Kansas and Southwestern Nebraska this afternoon and evening. Yuma county could also see a severe storm or two. Large to very large hail, damaging wind gusts, and a tornado or two are possible.
- Warm and active pattern is expected next week.
Area forecast discussion, May 25, 1:44 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
244 PM MDT Sat May 25 2024
.KEY MESSAGES...
- A Red Flag Warning continues for Cheyenne county in Colorado
this afternoon.
- Severe storms are possible for most of Northwestern Kansas and
Southwestern Nebraska this afternoon and evening. Yuma county
could also see a severe storm or two. Large to very large
hail, damaging wind gusts, and a tornado or two are possible.
- Warm and active pattern is expected next week.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 243 PM MDT Sat May 25 2024
High level cloud cover enveloped much of the area this morning, with
some breaks becoming evident in satellite this afternoon across
southwestern portions. 1 PM MDT (2 PM CDT) temperatures are ranging
in the middle 70s to lower 80s with 30 dews in eastern Colorado and
middle 40s dews across eastern portions, as high as 50F in McCook.
Fire weather conditions with south-southwesterly winds gusting 25-35
mph and relative humidity below 15% are being observed across
Cheyenne and Kit Carson counties in Colorado. The Red Flag Warning
for Cheyenne county, CO remains in effect through 6 PM MDT to
account for these conditions anticipated to persist at least 3 hours
this afternoon.
Regarding the severe weather threat for this afternoon, SPC
continues a marginal risk (hazard level 1/5) to slight risk (hazard
level 2/5) across the Tri-State Area. Favored area for severe storms
within the CWA, if they were to occur, would be roughly along/east
of a Stratton, Nebraska to Oakley, Kansas line, greatest chances
with eastward extent. Based off latest CAMs, scattered thunderstorm
development is anticipated between 20-23Z both along a convergence
zone situated roughly in vicinity of Hwy 83 and with the cold front
entering northwest portions of the area (Yuma, Dundy counties). As
storms move generally towards the east-northeast into a more
favorable environment, they may become severe, primarily between 23-
02Z. Greater moisture availability and instability (with CAPE values
of approx. 1500-2000 J/kg) reside in this region. If storms do
become severe, all hazards would be possible, including large to
very large hail, damaging winds, and a tornado or two.
The cold front is anticipated to move through the area between 00-
06Z. In addition to chances for storm development (where moisture is
sufficient) along the front, winds will shift to the north-northwest
with gusts to around 35-45 mph for a time before relaxing
thereafter. Overnight lows are forecast in the middle 40s to upper
50s.
For Sunday, low pressure progresses off towards the east. A few
showers/storms are possible in the afternoon-early evening, favoring
northeastern portions of the area, locations roughly along/east of a
Stratton, Nebraska to Hill City line. Elsewhere clear to partly
cloudy skies are anticipated. Afternoon highs are forecast in the
mid to upper 70s followed by overnight lows in the middle 40s to
lower 50s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 243 PM MDT Sat May 25 2024
Pleasant weather anticipated for the Memorial Day Holiday as a ridge
of high pressure builds in, giving sunny skies, light west-
northwesterly winds, and high temperatures in the middle 70s to
middle 80s. Overnight, temperatures fall into the middle 40s to
middle 50s and there is slight chance for development of a few
showers/storms across southern portions as a weak wave moves
through.
Tuesday and Wednesday will have high temperatures climbing into the
low to mid 80s under partly cloudy skies. Again a few waves moving
under the ridge will allow for slight chance to chance for showers/
thunderstorms. Guidance does suggest more moisture will be drawn
into the region in this timeframe; however, shear currently looks
rather lackluster so will continue to monitor the potential for
severe weather. Overnight lows are forecast to be generally in the
50s.
During the latter part of the work week, the upper ridge moves off
towards the east and an upper trough swings through the northern
CONUS, with flow aloft becoming more west-southwesterly. More
moisture will be drawn in, with PWATs above an inch over the eastern
2/3 of the area. Will again need to monitor the potential for severe
weather, as well as some potential for flooding concern. Highs in
the 80s on Thursday, middle 70s to low 80s on Friday, and upper 70s
to middle 80s on Saturday. Overnight lows are forecast generally in
the upper 40s to 50s.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1154 AM MDT Sat May 25 2024
For KGLD... VFR conditions prevail through the 18Z TAF period.
Southerly winds gusting to around 40 knots are anticipated to
continue through much of the afternoon. A cold front is then
forecast to move through the area around 00-02Z, shifting winds to
become out of the northwest. Storms are forecast to move into
the area with the cold front; however, confidence in impact to
the GLD terminal is low, so have omitted from this TAF issuance.
For KMCK... VFR conditions (to briefly MVFR possible in
thunderstorms) prevail through the 18Z TAF period. Southerly winds
gusting to around 30 knots are anticipated to continue through much
of the afternoon. A cold front is then forecast to move through the
area around 00-02Z, shifting winds to become out of the northwest.
Storms, possibly severe, are forecast to move into the area with the
cold front (~40-50% chance of occurrence) - have included TSRA for
the terminal beginning around 00Z. If severe storms were to occur,
all hazards including large hail, damaging winds, and a tornado
would be possible.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...Red Flag Warning until 6 PM MDT this evening for COZ254.
NE...None.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, May 25, 1:51 PM MST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
251 PM MDT Sat May 25 2024
COZ090-091-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
251 PM MDT Sat May 25 2024 /351 PM CDT Sat May 25 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Severe weather is possible this afternoon and evening, generally
for Northwestern Kansas and Southwestern Nebraska though
Northeastern Colorado could see a severe storm or two. Large to very
large hail, damaging wind gusts, and a tornado or two are possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Any reports of severe weather this afternoon and evening are
appreciated!
COZ092-262100-
Cheyenne-
251 PM MDT Sat May 25 2024
This hazardous weather outlook is for east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Red Flag Warning remains in effect for Cheyenne county this
afternoon. Fires will likely start easier and spread more rapidly.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time, report any wildfires
to local dispatch.
In the hours before
Local storm report, May 25, 11:30 AM MST, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1230 PM MDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Non-Tstm Wnd Dmg Goodland 39.35N 101.71W
05/25/2024 Sherman KS NWS Employee
Power pole blown over; bottom of pole was in
poor condition. Estimated time of report.
&&
JTLEvent by event
2 hail, 1 high wind, 1 dust storm. Local standard time, as filed.
High Wind, Sherman
- When
- May 25, 2:11 PM MST to 11:34 PM MST
- Where
- Sherman forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7.0 million
- Reported by
- NWS Employee
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Widespread 60+ mph winds occurred across Sherman county from an ESE moving outflow boundary as an off duty NWS employee estimated 60-65 mph winds 10 miles to the north of Edson. Additional measured 60 mph winds were recorded 10 miles north of Goodland and at the ASOS at the Goodland Airport. A power pole was also downed in the town of Goodland; albeit the bottom of the pole was reported to be in poor shape.
Hail, Graham
- When
- May 25, 5:35 PM CST
- Where
- Graham County, 0.67 mi ESE of Bogue
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.368, -99.688
Estimated pea to penny, but mostly dime sized hail in Bogue.
Dust Storm, Thomas
- When
- May 25, 6:25 PM CST to 6:29 PM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Quarter mile visibility occurred with blowing dust which lasted for less than 5 minutes. AWOS observations in Oakley and Colby which are about 12 miles from the location of the blowing dust both reported wind gusts in the 35-40 mph range during this time.
Hail, Norton
- When
- May 25, 10:38 PM CST
- Where
- Norton County, 0.53 mi WNW of Norton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.832, -99.890
Multiple reports of hail ranging from nickel to half dollar in size in the town of Norton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 25 to 26, 20247 deaths · 80 injured · $22 million · EF3 · 37 events
- Tornadoes and Hail in Oklahoma, May 25 to 26, 20242 deaths · 23 injured · $50 million · EF3 · 20 events
- Hail and Damaging Wind in Colorado, May 25, 20241 death · 3 injured · $85,000 · 1 in hail · 4 events
- Rip Current in Texas, May 25, 20241 death · 1 event
- Cold in California, May 25, 20241 death · 1 event
- Hail in Kansas, May 25, 2024$3.7 million · 2.75 in hail · 13 events
- Tornadoes and Flash Flood in Oklahoma, May 25, 2024$40,000 · EF1 · 71 events
- Tornado and Hail in Kansas, May 25 to 26, 2024EF2 · 27 events
- Flash Flooding and Hail in Georgia, May 25 to 28, 2024$280,000 · 1.75 in hail · 37 events
- Tornado and Hail in Pennsylvania, May 25, 2024$240,000 · EF0 · 40 events
- Damaging Winds in Colorado, May 25, 2024$1.0 million · 59 kt wind · 2 events
- Hail and Damaging Winds in Mississippi, May 25, 2024$91,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180144, 1179251, 1180155, 1180141.